Comfortably Numb

“There is no pain… I have become comfortably numb.” – Pink Floyd

“It will work because it has to. It will work because it has to. It will work because it has to.”

I chant this over and over in my head until my body seizes up again. Then I pray to everyone who  might be up there.

“God, Goddess, and Jesus Christ, make it stop! “

“This is killing me!” Evan says, never stopping massaging my limbs even though his hands must be tired.

Finally the spasms abate, so I go back to chanting. “The medicine will work because it has to. It will work because it has to. It will work because it has to.”

Another round of spasms. More prayers. An hour later, the Valium and muscle relaxer slow the spasms until I become comfortably numb and pass out.

I have been dealing with severe muscle spasms for about four years. For the last two years, through surgery and finding the right combination of medicine (the game changer was actually a heart medicine, if you can believe it) the spasms have been mostly under control with the occasional flare up. However, this flare is lasting longer than usual, and the spasms are agony. Sometimes the pain is so bad it makes me nauseous. I am scared because I have almost reached the max dose of Baclofen through my pump. The surgery was to put a pump along my rib cage that is refilled every three months with Baclofen, the strongest medicine out there for spasms. The pump has a small tube that snakes around my torso under my skin and goes directly into my spinal cord where it delivers the Baclofen. I have long scars along my spine and rib cage, battle wounds from my war on spasms.

If the Baclofen is failing, what about the muscle relaxer, Valium, and boatload of preventative medications I am on? I recently had an appointment with my neurologist, and it is now my understanding that most of these medications – my army of defense against spasms – fit into a class of drug called benzodiazepenes.  Evidently, the human body eventually gets used to these drugs and the effect wears off. That’s what is happening with my muscle relaxer, and I can’t help but wonder if this will happen with all my other medications. The thought terrifies me. I just want to be comfortably numb. 

* I can’t post comments or reply to them, but I can read them and I love them. Keep writing!

If you have fond memories of Rachel as a teacher in her life before ALS, or if a post on this blog has ever moved you, please consider making a tax-deductible contribution to Rachel’s care through the Rachel Doboga Campaign at https://helphopelive.org/campaign/16990/

NOTE: If donating through PayPal is more convenient for you, you can still contribute that way. Just be aware your gift won’t be tax-deductible. From your PayPal account you can donate to FriendsofRachelDoboga@gmail.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s